Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


boosting testosterone only on occasion
Apr 11, 2002

hey doctor,

i am a long term hiv pos,14 years and never sick(cept side effects from meds. my testosterone tests kinda low normal,but found if i supplement it(patches borrowed from a friend) i feel like my old self,energy wise. my appetite improves,my sense of well being,everything is better. i realize if i do it every day i may eventually stop making my own testosterone. what i am doing now is taking it only when i am feeling unusually tired,or on the days i am working out(by the end of the day when i work out it has kicked in.)then the next day i do not take it. will this occassional use cause me any problems? i know after a few weeks of doing this my hair sometimes does start falling out. also i am thinking even though in theory my own testosterone tests kinda low okay,since it was not tested before i got hiv,there is no way to tell what my normal level would be. i love the energy and the way i feel,and am hoping that only using it on occassion will not cause to much problems? i do not do this every week,i go many weeks sometimes without doing it,and have no problems with it.

Response from Dr. Frascino

Hi,

If your testosterone levels are "kinda low," and you feel significantly better on replacement therapy, you may indeed need regular supplementation. What you need to do is not take any supplemental testosterone for at least 4 weeks. Then check your level. If it's below normal, then you should begin regular supplementation. The gel or patch formulations are both good and allow you to adjust your dose as needed.

You should also realize that fatigue in the setting of HIV disease is often multifactorial. You should also check out the other common causes:

1. anemia 2. medication side effects 3. depression/anxiety 4. inadequate sleep, nutrition, or exercise 5. unrecognized infections 6. hormonal imbalances (testosterone, thyroid, adrenal gland)

Yes, it is true that if you supplement with testosterone, your own production of the hormone may go down. However, if your system can't make enough to keep you in the normal range anyway, you certainly don't have to worry about suppressing the production. Good luck. Keep exercising, as this too increases testosterone levels, and more importantly, makes us look better naked!

Stay well.

Dr. Bob


Previous
hgh treatment?hiv patient
Next
Types of Anemia

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement